Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2001, 11:14 AM CDT for Marshall County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 5, 2001, 11:14 AM CDT (16:14 UTC)
- Expired
- Apr 5, 2001, 11:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marshall County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 051614
SVRTOP
KSC117-051645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU APR 5 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL 1145 AM CDT
* AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR MARYSVILLE...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
BEATTIE
AXTELL
SUMMERFIELD
DIME SIZE HAIL WAS REPORTED WITH THIS STORM AT 1110 AM NEAR
MARYSVILLE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3995 9672 3972 9658 3974 9625 3999 9625
3999 9644
PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 AM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Apr 5, 3:15 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT THU APR 5 2001 THUNDER CHANCES AND TEMPERATURES REMAIN FORECAST CONCERNS. WARM FRONT OVER SOUTHERN KANSAS IS PROGGED TO BRIDGE NORTH THIS MORNING...REACHING NORTHERN KANSAS/NEBRASKA BORDER. ETA HAD BEST HANDLE ON POSITIONING OF BOUNDARY AND LOW LEVEL WIND FIELDS THIS MORNING. THUS FOLLOWED ITS FRONTAL POSITIONING THROUGH THE FORECAST. LOW PRESSURE OVER SOUTHEAST COLORADO WILL BECOME MAIN SYSTEM WITH WARM FRONT/INVERTED TROF EXTENDING INTO NORTHCENTRAL KANSAS THIS MORNING. CONVECTION MOVING INTO SOUTHWEST KANSAS EXPECTED TO PROPAGATE NORTHEAST INTO CENTRAL/NORTHCENTRAL KANSAS WHERE LAPS DATA SUGGESTS THETA-E RIDGING IS BEGINNING ALONG THIS BOUNDARY. WARM FRONT TO HANG UP OVER NORTHERN/NORTHCENTRAL ZONES TODAY...AND WILL FOCUS HIGHEST POPS ALONG AND NORTH OF IT. AIR TO THE SOUTH AND EAST WILL BECOME VERY UNSTABLE WITH SURFACE DEW POINTS IN THE 60S. ETA MAY BE LITTLE OVERDONE WITH THE DEW POINTS AND YIELDING 2500-3000 CAPES...BUT STILL THINK 2000 CAPES NOT OUT OF THE QUESTION. LACK OF SURFACE BOUNDARY IS INHIBITING FACTOR...HOWEVER IF SOUTHWEST CONVECTION CONTINUES NORTHEAST...MAY HAVE SOME BOUNDARIES IN THE AREA TO FOCUS ON. THUS WILL KEEP CHANCE POPS GOING IN SOUTHEAST TWO-THIRDS OF THE CWA. WARM FRONT TO REMAIN NEARLY STATIONARY OVERNIGHT IN NORTHERN ZONES. ETA SHOWS ANOTHER WEAK WAVE RIDING OVER TOP AND LAYS DOWN SOME DECENT RAIN. AVN LESS ROBUST. WILL CARRY HIGH CHANCE POPS OVER NORTHERN ZONES AND TAPER TO THE SOUTH. MAIN SHOW STILL LOOKS TO BE FRIDAY AS UPPER TROUGH EJECTS INTO THE PLAINS INCREASING UPPER DIFFLUENCE/LIFT ACROSS THE PLAINS. DRY LINE WILL RACE THROUGH THE CWA DURING THE AFTERNOON/EVENING PROVIDING FOCUS FOR CONVECTION. EXTREMELY STRONG WIND FIELDS SUGGEST GOOD SEVERE POTENTIAL AND WILL MENTION IN ZONES. TEMPERATURES...WITH EXPECTATION OF WARM FRONT INTO NORTHERN KANSAS TODAY...70S TO NEAR 80 SHOULD BE ATTAINED SOUTH OF THE BOUNDARY. WILL KEEP THINGS COOLER IN NORTHCENTRAL ZONES WHERE BOUNDARY SHOULD YIELD. SAME STORY TONIGHT WITH 60S TO THE SOUTH OF BOUNDARY AND 50S NORTH. WILL BLANKET MOST AREAS WITH 70S ON FRIDAY AS STRONG SOUTHERLY FLOW SETS UP AHEAD OF DRY LINE. CONVECTION WILL BE WELL EAST OF THE AREA BY SATURDAY MORNING SO WILL KEEP BREEZY AND DRY FORECAST GOING. NEXT CHANCE FOR PRECIP COMES TUESDAY/WEDNESDAY AS NEXT UPPER SYSTEM ROAMS INTO THE PLAINS. .TOP...NONE 62
In the hours before
Local storm report, Apr 5, 10:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1038 AM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 4 SE LINN KS 1 INCH HAIL
04/05/01 WASHINGTONLocal storm report, Apr 5, 10:40 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 AM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1032 AM KIMEO KS 1.5 INCH HAIL
04/05/01 WASHINGTON
1040 AM WATERVILLE KS .88 INCH HAIL
04/05/01 MARSHALLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:07 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| Apr 5, 10:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.